There was a time when HIV infection was related to wasting syndrome, but today patients face a different challenge, one that is common among all U.S. adults as they live longer lives—fending off weight gain.
Managing weight gain and the health risks it poses are important considerations for people with HIV because antiretroviral therapy (ART) can affect a patient’s weight, according to John R. Koethe, MD, an associate professor of infectious diseases at Vanderbilt University Medical Center, in Nashville, Tenn. Of HIV patients who started ART between 2003 and 2015, 17% gained at least 10% in body weight, with most of that occurring in the first four years. Nearly half of patients receiving ART experienced at least a 3% weight gain (Clin Infect Dis 2020;71:1379-1389).
“We’re finding that a lot of people are gaining weight around the viscera, or the abdominal organs, and that can lead to problems like diabetes and hyperlipidemia down the road,” said Dr. Koethe, who also is a co-author of the analysis.
The cause of the weight gain in HIV patients starting ART is not entirely clear. It could be related to the ART itself, to aging changes in metabolism or just being healthier and having an appetite again. “This could reflect the fact that patients have a higher caloric requirement when they have active HIV, because the virus needs energy to replicate,” said Amy Justice, MD, PhD, a professor of medicine and public health at Yale School of Medicine, in New Haven, Conn. “When you suppress the virus, you change the caloric requirements for patients. But if their eating stays the same, they gain weight.”
Another explanation could be that newer classes of ART drugs, including integrase strand transfer inhibitors (INSTIs), are less likely to suppress appetite or cause gastrointestinal side effects such as nausea, than older regimens. For example, the comparison drug used in many of the studies showing weight gain with INSTIs was the non-nucleoside reverse transcriptase inhibitor efavirenz, Dr. Koethe said.
“Efavirenz seems to be retarding weight gain in some studies,” possibly by suppressing appetite or another unknown mechanism, he said. “So we don’t know if integrase inhibitors are causing weight gain so much as allowing it to occur.”
The study found some health risks in ART patients who gained more than 10% in body weight versus those who put on less weight. They included small increases in the rate of diabetes and levels of low-density lipoprotein cholesterol, but the differences were not significant. That may be because the trials’ duration was not long enough to find an increased risk for metabolic and heart disease, the authors explained.
Still, the weight gain worries some practitioners who treat HIV patients. “I would be surprised if we don’t see continued studies in the future showing metabolic complications,” said Mary Montgomery, MD, a clinician educator at Brigham and Women’s Hospital and Harvard Medical School, in Boston. “That’s because excess weight gain has already been well established to increase the risk of diabetes and cardiovascular disease.”
Strategies for Weight Management
There are some strategies that clinicians can use to fend off weight gain and its complications in patients when they are first prescribed ART. Dr. Koethe recommended measuring waist circumference and recording key metabolic factors such as fasting blood glucose and lipids in all patients when they start treatment. Then they can be monitored for changes over time that confer an increased risk for complications from excessive weight.
Dr. Justice recommended counseling patients about nutrition and exercise. “We need to tell people starting antiretroviral therapy that the good news is the virus is going to be suppressed and they’re going to live a long life. But that means they have to start thinking about taking care of their general health,” she said. “Patients need to be advised that their caloric requirement likely decreases after ART initiation and that they should start thinking about reducing portion size and regular exercise.”
For ART patients who become overweight or obese, Dr. Montgomery recommended referring them to an endocrinologist to discuss options, such as prescription weight-loss drugs, and if they need bariatric surgery, a referral to a gastroenterologist might be in order.
As for whether physicians should avoid prescribing INSTIs to patients who have the highest risk for weight gain, Dr. Montgomery said there are not enough data to support this strategy. “Integrase-based therapies have the least amount of drug interactions and other side effects. They’re well tolerated and have a high barrier to resistance,” she said. “The problem is our best drugs appear to be associated with the most weight gain.”
Now Dr. Montgomery starts every discussion with new ART patients by warning them they might gain weight and urging them to adopt healthy habits. “The hardest thing about weight is it’s so much harder to lose it than it is to prevent gaining it,” she said. “So I tell them: ‘If you’re exercising and working on your diet now, keep it up. If not, try to do a little more.”
By Arlene Weintraub
Source : Infectious Disease Special Edition
Are you living with HIV/AIDS? Are you part of a community affected by HIV/AIDS and co-infections? Do you work or volunteer in the field? Are you motivated by our cause and interested to support our work?
Stay in the loop and get all the important EATG updates in your inbox with the EATG newsletter. The HIV & co-infections bulletin is your source of handpicked news from the field arriving regularly to your inbox.